Nebraska, 2023

Hail and Damaging Wind in Nebraska, June 9, 2023

June 9, 2023 · NWS GID · 2 events in 2 counties and zones

m. CDT on this Friday afternoon and evening, scattered to numerous thunderstorms rumbled across much of South Central Nebraska, including a varied mix of isolated pulse/single cells, multicell clusters and small-scale line segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Primarily between 2:30-9:30 p.m. CDT on this Friday afternoon and evening, scattered to numerous thunderstorms rumbled across much of South Central Nebraska, including a varied mix of isolated pulse/single cells, multicell clusters and small-scale line segments. Like the more spotty activity the day prior, the majority of this convection was non-severe, simply producing beneficial rainfall, gusty winds of no more than 40-50 MPH and isolated pockets of very small hail. However, a handful of storms became strong to marginally-severe. Ground-truth reports were quite limited, but included nickel size hail near Holbrook and a measured wind gust to 59 MPH near Shickley (unofficial mesonet). Based on radar data, marginally-severe storms might have also affected at least small portions of the following counties, but with no verification: Greeley, Howard, Nance and Gosper. Rainfall-wise, amounts across the 24-county area were highly variable, with most areas receiving no more than one-quarter to one-half inch, but ranging from hardly a drop in some spots, to several small pockets at least 1-2, particularly within portions of several counties along/north of Interstate 80. However, there were no reports of impactful flooding.

Turning to the meteorological background and event evolution, this was another case of marginally-severe convection forming in a moderately-unstable, but weakly-sheared environment. In the mid-upper levels, wind fields remained unusually weak by early-June standards, thanks to South Central Nebraska residing under broad ridging stretched across the heart of the United States from north-northwest to south-southeast...well-removed from any larger-scale troughs centered over the northeastern and northwestern states. However, on the smaller-scale, a weak disturbance (possible MCV) drifted east into South Central Nebraska during the afternoon-evening, likely supporting more widespread convective coverage versus the day before. At the surface, there were no notable features in the pre-convective environment, only light south-southeasterly breezes and hints of a weak low pressure center over Nebraska. As temperatures climbed into the upper 80s-low 90s (F) by mid-afternoon, storms readily developed in a weakly-capped environment featuring moderate mixed-layer CAPE of of 1500-2500 J/kg, but seasonably-paltry deep-layer wind shear only around 20 knots at best. The majority of convection early in the event (mainly 2:30-5:30 p.m. CDT) was more discrete in nature and focused within northern/western portions of South Central Nebraska. Thereafter, activity trended a bit more upscale/linear over the next few hours as it progressed through mainly south central/southeast local counties, before departing southeastward into mainly northern Kansas by sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 11:58 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 11:58 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1258 PM CDT Fri Jun 9 2023

...Aviation Update...

.DISCUSSION...(Today through Thursday)
Issued at 516 AM CDT Fri Jun 9 2023

-- KEY MESSAGES FOR THE ENTIRE 7-DAY FORECAST:

* Although not technically reflected in latest SPC Day 1/2
  outlooks (mainly due to rather weak deep layer wind shear), here
  at the local level we feel there is a reasonable probability
  that several strong and even few marginally-severe storms will
  probably develop during the afternoon-evening hours BOTH today
  and Saturday almost anywhere in the outlook area. This
  forecaster would not be one bit surprised to see later SPC
  outlooks introduce or re-introduce Marginal Risk (level 1 of 5)
  severe categories to at least some (much?) of our coverage area
  (CWA) in later issuances depending on model trends.

* Although a few spotty showers/sprinkles could perhaps linger
  into the first part of the daytime hours Sunday, Sunday daytime-
  night is an overall high-confidence DRY period, and is in fact
  the only part of the 7-day forecast to feature almost
  "guaranteed" dry conditions for the entire CWA.

* Although MOST of our CWA probably stays dry/storm-free Mon-Mon
  night as well, the Mon-Thurs time frame again becomes "littered"
  with a variety of fairly low-confidence rain chances (PoPs) for
  at least parts of the area. Although more instances of at least
  strong to marginally-severe storms cannot be ruled out, none of
  this time frame currently looks particularly concerning for a
  more widespread/organized severe threat, and agree with SPC in
  opting against any formal severe outlook on their latest Day 4-8
  outlook.

* Temperature-wise: Today appears to mark the last in our recent
  stretch of modestly above-average heat (by early June
  standards), with one more day of upper 80s-low 90s forecast.
  Highs will start to ease downward slightly Saturday, with a more
  noticeable cool-down (and also a drier/less humid airmass)
  arriving Sunday which is the overall-coolest day of the 7-day
  forecast with highs only mid-upper 70s. A gradual warm-up kicks
  back in for next week, but overall not as seasonably-hot as what
  we've seen lately.

-- MORE DETAILS/FURTHER INFO EXPANDING UPON KEY MESSAGES ABOVE
 (including all further discussion of Days 3-7 Sun-Thurs):

- General overview of the large scale upper air surface weather
  pattern/precipitation trends:

This is this forecaster's first shift back after a few days off,
and although the upper air pattern is still a bit "off kilter" by
early-mid June standards, at least storms are no longer moving
east-to-west as they were a few days back (so at least some sense
of "normalcy" has returned). That being said, an overall "blocky"
upper air pattern remains in place, with most of our weather
through the next week being driven by unusually subtle and or/weak
disturbances (more typical of later in the summer season), and an
overall lack of seasonably-strong deep layer wind shear
(particularly of the 30+ knot variety) tending to keep any truly
widespread/more significant severe storm episodes at bay. For the
most part, the latest ECMWF/GFS solutions are in reasonable
agreement on the upper air basics through the next 7 days...in
short: 1) we start off today-tonight in a weak/blocky flow regime
with the Central Plains sandwiched between larger scale/broad lows
both well to our west and east...2) Sat-Sat night a shortwave
trough drops down the backside of a shortwave trough/closed low
dropping south toward the Great Lakes, which in turn drives a
seasonably-decent surface cold front southward across our
area...3) Sunday-Monday (especially Sunday) the majority of our
CWA likely stays dry as we remain in a somewhat cooler/drier
post-frontal regime at the surface, while aloft we remain "in
between" forcing at somewhat of an Omega block pattern sets up
over the central CONUS with upper level ridging centered to our
north and upper lows on either side over both the Desert Southwest
and Great Lakes regions...4) Tues-Thurs the blocking pattern
gradually breaks down and allows relatively weak/mainly quasi-
zonal (west-to-east) flow aloft to overspread our region, bringing
back rain/thunderstorm chances, but to what degree being a bit in
question as models currently depict fairly low amplitude shortwave
troughs, with stronger upper flow/deep layer shear focusing to our
south over the Southern Plains. Thus, while the Tues-Thurs time
frame currently carries various rain/thunderstorm chances, there
is a good reason why actual chances/PoPs on any given day/night
are currently held mainly no more than 20-40 percent.

-- SHORTER TERM FORECAST DETAILS FOCUSED SOLELY ON THE NEXT 48
 HOURS/4 FORECAST PERIODS:

- CURRENT/RECENT WEATHER SCENE AS OF 430 AM:
Following some spotty/isolated strong to severe storms during the
peak heating of the day on Thursday (including a downburst near
Davenport in Thayer County with an unofficial measured 76 MPH
gust), the later evening-overnight hours has been quiet/dry across
the vast majority of the CWA, with only a few spotty sprinkles
noted mainly within the southwest half of the area within a
weak/subtle zone of mid-level convergence. Flow aloft is
weak/disorganized with stronger northerly flow well to our east
and stronger south-southwesterly flow well to our west. At the
surface, a rather weak/non-descript regime is in place, with pre-
dawn breezes over most of the CWA averaging roughly 3-9 MPH from
an east to southeast direction. Some very spotty/light fog has
been picked up by area airport sensors so far mainly at
Kearney/Hastings, but nothing truly widespread/impactful at least
SO FAR. Overnight low temps are on track to bottom out 61-66
across most of the CWA.

- EARLY THIS MORNING (through around 9 AM):
Although a few spotty sprinkles/weak showers could continue to
develop mainly within some of our central/southwest counties, the
main thing to watch through around 8-9 AM will be the possibility
of at least localized pockets of more concentrated fog, with the
latest HRRR at least weakly hinting that spotty, maybe even dense
fog could briefly plague some of our especially central counties.
Will monitor obs closely and do have some limited, generic "patchy
fog" in the official forecast for a central counties through 9 AM,
but unless/until fog becomes more of an issue will refrain from
highlighting more formally (including in the Hazardous Weather
Outlook/HWOGID).

- TODAY-TONIGHT:
MOST of our CWA should get through at least 3 PM dry. That being
said, subtle forcing/lift within the aforementioned weak mid level
convergence zone could easily keep at least spotty sprinkles (and
MAYBE even a few weak thunderstorms) in play this morning into
early this afternoon, so at least have a generic "slight chance of
sprinkles" mentioned CWA-wide through that time. Then, once the
peak heating/diurnal cycle kicks into gear mainly near/after 3 PM,
scattered to eventually perhaps fairly numerous thunderstorms will
blossom across the CWA, with individual storms/storm clusters
slowly drifting east or southeast with time. Much like Thursday,
instability will be fairly decent with mixed-layer CAPE commonly
1500-2500 J/kg, but deep layer shear will be seasonably-weak at
20KT or less. However, unlike Thursday, this afternoon-tonight
will feature a bit more (albeit weak) upper forcing, as various
models depict a low amplitude shortwave trough slowly traversing
the area from west-to-east, along with a seasonably-weak (but
evident) 20-30 KT south-southwesterly low level jet helping to
sustain or possibly regenerate new storms/storm clusters well into
the night. As already touched on in the Key Messages above, and
after seeing a few storms reach severe levels on Thursday, feel
that a broad Marginal Risk of severe could probably be justified
by SPC on later Day 1 outlook updates (similar to what the
previous Day 2 outlook depicted for our area), with the main time
frame for possible spotty severe storms focused 3 PM-Midnight.
Certainly cannot rule out some isolated damaging winds, with large
hail a lesser threat. While pockets of heavy rain of 1-2" are
likely on almost a "random" basis (and 2+" bullseyes certainly
possible), the OVERALL dry last 3-4 days should allow most places
to handle this overall-welcomed rainfall. Prior to thunderstorm
outflow likely coming into play and "messing up" the
prevailing/background wind fields, breezes today will generally
average 10-15 MPH out of the south-southeast. High temps for today
were changed little from previous, generally aimed 87-91 most
areas. Lows tonight also changed little, with similar values to
this morning...mainly low-mid 60s.

- SATURDAY DAYTIME-NIGHT:
For only being 24-36 hours away, will readily admit that there is
at least some modest uncertainty in how Saturday plays out, as
models continue to vary regarding EXACTLY how fast a seasonably-
decent cold front passes southward through our CWA (generally
speaking though, there has been a touch of a slowing trend in most
00Z/06Z models). Generally speaking, the leading edge of the shift
to northerly/northwesterly breezes should be about halfway through
the CWA by early-mid afternoon, then clearing through our
southern/KS zones at some point in the evening. While certainly
not guaranteed dry, MOST of the CWA will probably be dry between
sunrise and early afternoon as we reside "in between" forcing from
the departing Fri night wave and the incoming disturbance dropping
in from the north that is helping to drive the cold front through.
Like today, and as supported by modeled reflectivity progs from
higher-res models (such as 06Z HRRR), a few strong to possibly
(probably?) marginally-severe storms look to be a decent bet
especially 3-10 PM, and would not be surprised to see SPC
introduce a Marginal Risk to especially southern parts of our CWA
in later outlooks. Instability values look to be similar today
(mixed-layer CAPE generally 1500-2500 J/kg), and although still
fairly weak by mid-June standards, deep layer shear will probably
be slightly stronger (at least 20-25 KT), helping to drive at
least a localized damaging winds/hail threat along the front,
along with perhaps more localized heavy rain. As instability
starts to wane/decrease southward with time later in the evening-
overnight, the severe storm threat should wane in turn, but weaker
storms/general showers will likely continue through much of the
night as steady northerly post-frontal breezes (gusting 20-25 MPH)
become established. Temperature-wise, highs Saturday are expected
to average 5+ degrees cooler than today (mainly low-mid 80s), with
lows Saturday night at least slightly cooler than tonight most
areas (mainly upper 50s-low 60s).

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1257 PM CDT Fri Jun 9 2023

The primary concern for the terminals will be widely scattered
thunderstorms this afternoon and evening. Some may linger into the
overnight hours before a brief lull and another shot Saturday.
Activity is expected to develop around 21z this afternoon and may
impact the terminals at any point in the late afternoon hours and
that is indicated with a tempo group. Generally thunderstorm
activity is expected to develop west of the terminals and slowly
slide eastward, but the airmass/pulse nature of these storms will
be challenging to identify where they will develop or move. Into
the evening hours, the low level jet will develop and help to fuel
some of the thunderstorm activity. Similar to this morning, fog
is possible in the early morning hours as abundant low level
moisture and light flow are present.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Pfannkuch
AVIATION...Billings Wright
Hazardous weather outlook, Jun 9, 5:51 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
651 AM CDT Fri Jun 9 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
651 AM CDT Fri Jun 9 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Although some isolated, weak thunderstorm activity is possible
this morning in limited parts of the outlook area, the majority of
the area will remain thunderstorm-free through early afternoon.

Then, mainly after 3 PM this afternoon, and lasting into the
overnight hours, scattered to perhaps numerous thunderstorms will
develop across the outlook area, with individual storms or storm
clusters slowly drifting to the east or southeast. Parts of the
area could even see more than one round of activity. Although the
majority of thunderstorms through tonight will not be severe, a
handful of strong storms, and perhaps even a few marginally-severe
ones, will likely develop this afternoon into this evening. The
main threats with the most intense storms will be wind gusts up to
around 60 MPH, hail up to around the size of quarters, and
localized heavy rain, with very spotty amounts in excess of 2
inches possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday into Saturday night, thunderstorm chances will continue
across the outlook area, with a few spotty storms possible during
the morning and early afternoon hours, but with higher chances
and greater thunderstorm coverage likely during the late
afternoon and evening hours, along and behind a cold front
dropping southward through the region. At least a few strong, to
perhaps marginally-severe storms will be possible, particularly
between 3 and 10 PM, with the main threats being wind gusts up to
around 60 MPH, hail up to around the size of quarters, and
localized heavy rain.

Following a break in thunderstorm chances across the entire
outlook area during the day Sunday through Sunday night, several
intermittent chances for storms return to various parts of the
area between Monday and Thursday. There does not currently appear
to be a significant threat for widespread severe storms during
this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail,
gusty winds in excess of 50 MPH and localized heavy rainfall of 2
or more inches that might occur this afternoon into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 9, 1:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
236 PM CDT Fri Jun 9 2023

NEZ060-092000-
Dawson NE-
236 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of central Dawson
County through 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Dawson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 9976 4094 9962 4076 9965 4079 9975
      4082 9982
TIME...MOT...LOC 1935Z 289DEG 8KT 4085 9972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Jun 9, 1:43 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
243 PM CDT Fri Jun 9 2023

NEZ082-092015-
Furnas NE-
243 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of western Furnas County
through 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to 10 miles east of Lebanon.
Movement was north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Cambridge and Wilsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 10020 4035 10004 4004 9997 4000 9997
      4000 10017 4004 10019
TIME...MOT...LOC 1942Z 202DEG 8KT 4014 10019 4000 10009

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ADP
Special weather statement, Jun 9, 1:54 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
254 PM CDT Fri Jun 9 2023

NEZ040-092030-
Greeley NE-
254 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of northeastern Greeley
County through 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Ericson to 8 miles east of
Spalding. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4155 9829 4156 9859 4174 9868 4174 9829
TIME...MOT...LOC 1953Z 324DEG 14KT 4172 9856 4169 9820

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADP

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
June 9, 2:20 PM CST
Where
Furnas County, 1.74 mi SW of Holbrook
Measured
0.88 in hail
Reported by
Public
Coordinates
40.280, -100.040

Thunderstorm Wind, Fillmore

When
June 9, 7:02 PM CST
Where
Fillmore County, 3.18 mi SSW of Shickley
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -97.750

A wind gust of 59 MPH was measured by a mesonet station located three miles south-southwest of Shickley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099527, 1099529.